Kansas, 2025

Hail and Damaging Wind in Kansas, May 23 to 24, 2025

May 23 to 24, 2025 · NWS DDC · 2 events in 2 counties and zones

Clusters of storms developed in the late evening in northeast Colorado. After exiting Colorado, the storms developed into a marginal MCS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Clusters of storms developed in the late evening in northeast Colorado. After exiting Colorado, the storms developed into a marginal MCS. It tracked eastward, reaching severe thresholds just before exiting the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 11:25 PM CST, 30 minutes earlier. Its key messages:

  • Limited severe storm potential Friday afternoon and Friday night, with large hail the primary risk.
  • Cold front Saturday morning will provide SW KS with an unseasonably cool Memorial Day weekend, with more clouds than sun, northeast winds, occasional rain, and afternoon temperatures much below late May normals.
Area forecast discussion, May 23, 11:25 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1225 AM CDT Sat May 24 2025

.KEY MESSAGES...

- Limited severe storm potential Friday afternoon and Friday
  night, with large hail the primary risk.

- Cold front Saturday morning will provide SW KS with an
  unseasonably cool Memorial Day weekend, with more clouds than
  sun, northeast winds, occasional rain, and afternoon
  temperatures much below late May normals.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 23 2025

Midday mesoanalysis outlines widespread stratus and midlevel
clouds across much of SW KS, that has delayed or prevented
instability through midday. Widespread elevated southeast winds
and related moisture advection was supporting dewpoints into the
lower 60s across western zones. CAPE axis was establishing
across eastern Colorado, where sunshine was interacting with
moist southeast winds. Current thinking is most zones will be
quiet through 7 pm, with widely scattered supercells developing
over eastern Colorado first late this afternoon. Storms will
move southeast through the evening, in a CAPE/shear parameter
space favorable for supercells. While storms are supercellular,
hail of 2+ inches will be a risk. With time tonight, any
supercells will grow upscale into multicell clusters, at which
time hail size will decrease, and the risk for outflow winds
will increase. Despite SPC hail/significant hail probability,
confidence in convective evolution is low this evening. Many
CAMs, presumably picking up on the clouds and slow destabilizing
process, keep most activity in NW KS/WFO Goodland's CWA. Pops
are necessarily restricted to only the chance/scattered
category.

Cold front, augmented/assisted by any convective outflow, will
progress southward across SW KS tonight, easily reaching the
KS/OK border by sunrise Saturday. All models show widespread
post frontal stratus expanding Saturday morning, and once
established, cool moist NE winds will work to keep stratus
entrenched through most of Saturday. The lack of insolation
combined with a net loss of -5C at 850 mb will work together to
keep afternoon temperatures much below late May normals.
Saturday's temperatures follow the coolest guidance, struggling
into the lower 60s, and even that may be too warm. Areas of
light rain and/or drizzle are expected through the day.

More of the same Sunday, cloudy, northeast winds, off and on
rain showers, drizzle, and unseasonably cool. Afternoon
temperatures are expected to be on the order of 20 degrees below
normal, again struggling into the lower 60s, with many locations
stuck in the 50s. Models remain consistent relegating any
instability and severe threat well to the southeast of SW KS in
Oklahoma.

Long wave trough over the Great Basin Sunday will make progress
to the high plains Memorial Day Monday, with the trough axis
arriving by afternoon. This synoptic evolution favors an
increase in rain coverage late Sunday/early Monday, as shown by
ECMWF/EPS and the likely pops from the NBM. Models show
unseasonably little MUCAPE (near or less than 1000 J/kg), so
severe weather is very unlikely. Can't rule some marginally
severe hail from some of the elevated storms as the trough
passes. Monday temperatures will again be stuck way below
normal, held down by clouds, northeast winds, and rain.

Improving weather is expected Tuesday with subsidence behind the
departing trough axis decreasing the clouds. Probability of rain
increases again by midweek, with temperatures gradually
returning closer to normal through next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1225 AM CDT Sat May 24 2025

Latest surface observations show low stratus is beginning to
build back in to southwest KS amidst easterly upslope winds aoa
12 kts, as DDC and GCK are already in MVFR, with HYS and LBL to
follow in the next couple hours. Cigs will drop further into
IFR/LIFR by 09-11Z, and will continue through much of the
period. There may be a short period during the late morning
through early afternoon when cigs may recover to MVFR or low-end
VFR, but this will be short lived. Otherwise, winds will remain
generally out of the east aoa 12 kts through 06Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Springer
Hazardous weather outlook, May 23, 1:01 AM CST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CDT Fri May 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CDT Fri May 23 2025 /101 AM MDT Fri May 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible Friday afternoon and
evening. Primary risk is large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, May 23, 9:22 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025

KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Scott and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
      3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 23, 10:02 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Fri May 23 2025

KSZ043>045-063-064-240445-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1102 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
SOUTHERN NESS...NORTHWESTERN HODGEMAN AND LANE COUNTIES THROUGH 1145
PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, Scott, southern Ness, northwestern Hodgeman and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3870 10093 3851 9966 3804 9977 3834 10113
      3870 10113
TIME...MOT...LOC 0401Z 290DEG 19KT 3837 10057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 10:38 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1138 PM CDT Fri May 23 2025

KSZ044-045-063-064-240530-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1138 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
THROUGH 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Amy, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, western Hodgeman and southeastern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3822 10067 3840 10054 3823 9988 3793 10001
TIME...MOT...LOC 0438Z 301DEG 14KT 3826 10053

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 10:40 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Fri May 23 2025

KSZ045-046-064-065-079-240530-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
1140 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHERN RUSH AND NORTHWESTERN EDWARDS
COUNTIES THROUGH 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hanston, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gray around 1155 PM CDT.

Other locations in the path of this storm include Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central, central, southwestern and west central Kansas.

&&

LAT...LON 3795 10001 3851 9975 3839 9907 3794 9930
TIME...MOT...LOC 0440Z 298DEG 15KT 3823 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 11:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT Sat May 24 2025

KSZ061-062-240600-
Kearny KS-Hamilton KS-
1208 AM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 100 AM CDT/MIDNIGHT MDT/...

At 1207 AM CDT/1107 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3806 10193 3824 10194 3822 10137 3796 10146
TIME...MOT...LOC 0507Z 272DEG 17KT 3813 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
May 23, 11:55 PM CST
Where
Pawnee County, 0.88 mi SE of Garfield
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -99.240

A mPING report. Time adjusted based on radar.

Thunderstorm Wind, Barber

When
May 24, 1:43 AM CST
Where
Barber County, 2.21 mi W of Hardtner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.020, -98.690

The KZLF Transmitter Site recorded a wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256678, 1256679.